Oregon, 2004

Heavy Snow in Oregon, December 6, 2004

December 6, 2004 · NWS PDT · 1 event in 1 county or zone

Heavy snow fell on the south side of Bend, and in the Sunriver and La Pine areas. Snow accumulations from the event included 12-18 inches in the Sunriver and La Pine areas, 14 inches nine miles southwest of Alfalfa, and 12 inches four miles south of Bend.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy snow fell on the south side of Bend, and in the Sunriver and La Pine areas. Snow accumulations from the event included 12-18 inches in the Sunriver and La Pine areas, 14 inches nine miles southwest of Alfalfa, and 12 inches four miles south of Bend. Numerous tree branches were downed due to heavy wet snow, with numerous transformers blown out between La Pine and Sunriver.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Dec 6, 3:18 AM PST, 12 minutes earlier.

Area forecast discussion, Dec 6, 3:18 AM PST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
318 AM PST MON DEC 6 2004

...CORRECTED HEADLINE SECTION AT BOTTOM...

.SHORT TERM...TODAY THROUGH WEDNESDAY. A SHORTWAVE TROUGH IS MOVING
INLAND...BRINGING NUMEROUS SHOWERS WEST OF THE CASCADES.
PRECIPITATION WILL SPREAD EAST OF THE CASCADES THIS MORNING. LOW
LEVEL EASTERLY SURFACE GRADIENTS COMBINED WITH A MOIST SW FLOW WILL
RESULT IN MODERATE SNOW ALONG THE EAST SLOPES OF THE SOUTHERN WA
CASCADES.  THE KITTITAS AND YAKIMA VALLEYS WILL ALSO SEE LIGHT TO
MODERATE SNOW THIS MORNING.  I CONTEMPLATED WHETHER TO ISSUE AN
ADVISORY FOR THESE AREAS BUT BELIEVE ACCUMULATIONS WILL BE LESS THAN
ADVISORY CRITERIA.  BELIEVE SNOW WILL LIKELY CHANGE OVER THE RAIN IN
THE YAKIMA VALLEY AND A RAIN/SNOW MIX IN THE KITTITAS VALLEY AS WARM
AIR ADVECTION INCREASES LATER TODAY.  WILL MENTION 3-6 INCHES ALONG
THE EAST SLOPES OF THE SOUTHERN WA CASCADES MAINLY NORTH OF MT ADAMS
WHICH IS JUST UNDER ADVISORY CRITERIA.  THE SHORTWAVE WILL LIFT
NORTHWARD THIS AFTERNOON FOLLOWED BY A WESTERLY FLOW ALOFT.
HOWEVER...ANOTHER SURFACE LOW WILL SWING ACROSS SOUTHERN OREGON THIS
EVENING.  THE ASSOCIATED SURFACE WARM FRONT WILL SPREAD MOISTURE
OVER THE CENTRAL OREGON MOUNTAINS THIS EVENING WITH ACCUMULATING
SNOW OF 3-5 INCHES TONIGHT.  THIS WARRANTS AN ADVISORY FOR THE JOHN
DAY-OCHOCO HIGHLANDS.  WITH THE TRACK OF THE LOW MAINLY SOUTH OF THE
BLUE MOUNTAINS...DO NOT EXPECT HEAVY ACCUMULATIONS THERE OR IN THE
GRANDE RONDE/WALLOWA VALLEYS.  A WESTERLY FLOW IS EXPECTED THE
REMAINDER OF THE SHORT TERM.  SEVERAL EMBEDDED WAVES AND DEEP
MOISTURE WILL CONTINUE TO BRING OCCASIONAL SNOW OVER THE MOUNTAINS.
ONLY LIGHT PRECIPITATION IS FORECAST FOR THE COLUMBIA BASIN AND THE
DESCHUTES PLATEAU DUE TO DOWNSLOPING OFF THE CASCADES. WINDS ALOFT
WILL BE STRONG AND WILL OCCASIONALLY MIX TO THE SURFACE FOR BREEZY
TO WINDY CONDITIONS.  SMITH

.LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY...MOIST ZONAL FLOW WILL
REMAIN OVER THE PACIFIC NORTHWEST THROUGH THURSDAY...BEFORE BECOMING
MORE SOUTHWESTERLY ON FRIDAY.  THIS WILL ALLOW A SERIES OF WEAK
WAVES TO MOVE THROUGH THE AREA...CONTINUING THE THREAT OF
PRECIPITATION THROUGH THE END OF THE WEEK.  ANOTHER SYSTEM WILL MOVE
THROUGH THE REGION THIS WEEKEND...BUT THE MODELS ARE HAVING TROUBLES
WITH TIMING AND PLACEMENT OF THIS SYSTEM.  THEREFORE...WILL KEEP A
SLIGHT OF PRECIPITATION OVER MAINLY THE MOUNTAINS...AND DRY OUT THE
BASIN AND VALLEY LOCATIONS.  PALMER

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 043 038 052 / 030 060 030
WALLA WALLA         045 038 049 / 030 060 030
TRI-CITIES          046 035 049 / 040 060 020
YAKIMA              038 030 043 / 060 060 030
HERMISTON           046 035 048 / 030 060 020
ELLENSBURG          036 029 040 / 060 060 040
REDMOND             044 034 044 / 040 060 040
LA GRANDE           036 034 042 / 040 060 050
JOHN DAY            038 032 046 / 050 070 050
THE DALLES          043 034 045 / 050 060 040
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...SNOW ADVISORY TONIGHT FOR ZONES 47 (JOHN DAY BASIN) AND 48
     (OCHOCO-JOHN DAY HIGHLANDS) ABOVE 3500 FEET.
WA...NONE.
&&

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85
Hazardous weather outlook, Dec 5, 4:47 AM PST, 22 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
447 AM PST SUN DEC 5 2004

ORZ041>050-WAZ024>030-061300-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
500 AM PST SUN DEC 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

A SPLITTING COLD FRONT WILL MOVE THROUGH THE AREA WITH PRECIPITATION
MAINLY IN THE MOUNTAINS. SNOW LEVELS WILL RANGE BETWEEN 1000 FEET IN
WASHINGTON TO 2500 FEET IN CENTRAL OREGON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

SNOW MONDAY
          EAST SLOPES OF THE SOUTHERN CASCADES, KITTITAS VALLEY,
          YAKIMA VALLEY

A SERIES OF WEATHER FRONTS WILL BRING PRECIPITATION ACROSS EASTERN
WASHINGTON AND EASTERN OREGON MONDAY THROUGH FRIDAY. SNOW LEVELS
WILL GRADUALLY RISE REACHING 6000 FEET BY FRIDAY. MONDAY NIGHT SNOW
ACCUMULATIONS WILL MOST LIKELY OCCUR IN AREA MOUNTAINS AND ACROSS
THE YAKIMA AND KITTITAS VALLEYS WHERE COLD AIR DAMMING SHOULD KEEP
PRECIPITATION TYPE PRIMARILY AS SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PROTOTYPE GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PENDLETON/FORECAST/HWOGRAPHICS/HWOGRAPHICS.PHP

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE...EXCEPT THE G IN
HWOGRAPHICS AND THE G IN HWOGRAPHICS.PHP.

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Central Oregon

When
December 6, 3:30 AM PST to 11:59 PM PST
Where
Central Oregon forecast zone
Reported by
TRAINED SPOTTER

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, December 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5429410.